High Wind, Harding
- When
- December 28, 8:00 AM MST to 12:00 PM MST
- Where
- Harding forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A strong Arctic cold front blasted through the area during the morning. Northwesterly winds of 30 to 45 mph and gusts over 60 mph were recorded for a few hours across much of western and south central South Dakota.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong Arctic cold front blasted through the area during the morning. Northwesterly winds of 30 to 45 mph and gusts over 60 mph were recorded for a few hours across much of western and south central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 28, 4:44 AM MST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
444 AM MST SAT DEC 28 2013
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 308 AM MST SAT DEC 28 2013
CURRENT SURFACE ANALYSIS SHOWS THE ARCTIC FRONT ACROSS NORTHERN
MT AND NORTHWEST SD...WITH LOW PRESSURE OVER NORTHWEST ND. UPPER
LEVEL ANALYSIS SHOWS FLATTENED RIDGE TO THE EAST OF THE
AREA...WITH SHORTWAVE LOCATED OVER WESTERN MT. CLOUDS ARE
INCREASING ACROSS THE CWA. TEMPS REMAIN MILD EARLY THIS MORNING...
MOSTLY IN THE 30S AND LOWER 40S. WEST TO SOUTHWEST WINDS PERSIST
ACROSS THE AREA...BREEZY AT TIMES OVER NORTHEASTERN WY AND THE
BLACK HILLS.
THE MILD WX OF THE LAST COUPLE OF DAYS WILL COME TO AN END TODAY AS
THE ARCTIC FRONT SLIDES SOUTH ACROSS THE AREA LATER THIS MORNING.
STRONG COLD ADVECTION WILL OCCUR BEHIND THE FRONT...AND COMBINED
WITH A TIGHTENING PRESSURE GRADIENT...WILL HELP TO PRODUCE STRONG
NORTHWESTERLY WINDS LATE THIS MORNING AND AFTERNOON. SHORTWAVE
ENERGY WILL PASS THROUGH THIS AFTERNOON AND EVENING BEHIND THE FRONT
AND BRING A CHANCE FOR SNOW SHOWERS TO MUCH OF THE AREA. LIMITED
MOISTURE WILL KEEP ANY ACCUMULATIONS ON THE LIGHT SIDE...PERHAPS A
DUSTING ON THE PLAINS AND UP TO AN INCH ACROSS THE NORTHERN BLACK
HILLS AND FAR NORTHEASTERN WY. HIGHS TODAY WILL BE IN THE
MORNING...WITH TEMPS FALLING BEHIND THE PASSAGE OF THE FRONT.
WINDS WILL GRADUALLY DECREASE TONIGHT AS HIGH PRESSURE SLOWLY
SETTLES INTO THE DAKOTAS. SKIES WILL REMAIN MOSTLY CLOUDY IN MANY
AREAS...WITH SOME BREAKS DEVELOPING OVERNIGHT. TEMPS WILL FALL TO
THE ZERO TO 15 BELOW RANGE BY SUNDAY MORNING...COLDEST TO THE
NORTHEAST OF THE BLACK HILLS. WIND CHILL VALUES WILL FALL TO NEAR 30
BELOW OVERNIGHT INTO SUNDAY MORNING ACROSS MUCH OF NORTHWEST SD.
HIGH PRESSURE WILL MOVE EAST OF THE REGION ON SUNDAY AS THE ARCTIC
BOUNDARY SLOWLY SLIDES EAST OF THE ROCKIES. SOME WARMER AIR
WILL MAKE ITS WAY BACK INTO NORTHEASTERN WY AND THE BLACK
HILLS...WHERE TEMPS WILL MAKE IT INTO THE 20S IN MANY AREAS.
HOWEVER...THE ARCTIC AIR WILL REMAIN IN PLACE TO THE NORTH AND EAST
OF THE BLACK HILLS...WITH HIGHS MOSTLY IN THE 5 TO 15 RANGE ACROSS
THE WESTERN SD PLAINS. LOW PRESSURE WILL MOVE SOUTHEAST ALONG THE
FRONTAL BOUNDARY LATER SUNDAY AND SUNDAY NIGHT AS IT CONTINUES TO
MOVE SLOWLY EAST. TEMPS WILL NOT DROP MUCH SUNDAY NIGHT AND WILL
LIKELY RISE OVERNIGHT AS THE BOUNDARY MOVES INTO THE AREA. THERE
WILL BE A CHANCE FOR LUGHT SNOW...MAINLY OVER NORTHERN PORTIONS OF
THE CWA...AS THE LOW AND SOME UPPER LEVEL ENERGY MOVE ACROSS.
&&
.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 308 AM MST SAT DEC 28 2013
AN ACTIVE NW FLOW ALOFT IS FORECAST TO REMAIN IN PLACE THROUGH
NEXT WEEK...WITH SEVERAL MOSTLY WEAK SHORTWAVES EXPECTED TO CROSS
THE NORTHERN PLAINS. IN FACT THE MOST PRODUCTIVE PRECIPITATION
EVENT WILL LIKELY BE ASSOCIATED WITH THE BACK DOOR COLD FRONT AND
PUSH OF ARCTIC AIR INTO THE DAKOTAS ON TUESDAY. THE TUESDAY ARCTIC
OUTBREAK EVENT IS EXPECTED TO BE WEAKER THAN THE EVENT FORECAST
FOR TODAY WITH LESS WIND AND MOSTLY LIGHT SNOW. THE MODELS SHOW A
COUPLE OF WEAKER WEATHER SYSTEMS EMBEDDED IN THE NORTHWEST FLOW
CROSSING THE FORECAST AREA WEDNESDAY AND THURSDAY...AND THEN
RIDGING ON FRIDAY AHEAD OF THE NEXT LARGER SYSTEM ON SATURDAY.
ONCE AGAIN MODEL CONSISTENCY WITH THE TIMING OF SHORT WAVES TENDS
TO FALL OFF AFTER DAY 5 AS ONE WOULD EXPECT IN SUCH AN ACTIVE
NORTHWEST FLOW REGIME. THE COLDEST PERIOD IN THE MEDIUM RANGE WILL
BE TUESDAY AND TUESDAY NIGHT. TEMPERATURES WILL RETURN TO NEAR
NORMAL READINGS WEDNESDAY AND THURSDAY AS THE WESTERN U.S. RIDGE
REBUILDS AND THEN JUMP UP SEVERAL MORE DEGREES FRIDAY AHEAD OF THE
NEXT TROUGH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 442 AM MST SAT DEC 28 2013
A STRONG COLD FRONT WILL PUSH INTO THE AREA THIS MORNING...WITH
STRONG GUSTY NW WINDS DEVELOPING BY LATE MORNING. MVFR CIGS WILL
ACCOMPANY THE FRONT AND SPREAD SOUTH THROUGH THE DAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 8 PM MST
/9 PM CST/ THIS EVENING FOR SDZ043-044-046-047-049.
WIND ADVISORY FROM 8 AM THIS MORNING TO 4 PM MST THIS AFTERNOON
FOR SDZ001-002-012>014-032-073.
WIND CHILL ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM MST SUNDAY
FOR SDZ001-002-012>014-032-073.
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR SDZ025-026-030-031-072.
WY...NONE.
&&
SHORT TERM...26
LONG TERM...CARPENTER
AVIATION...CARPENTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 648 AM MST SAT DEC 28 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 648 AM MST (748 AM CST) SAT DEC 28 2013 ...STRONG WINDS ACROSS THE WESTERN SOUTH DAKOTA PLAINS TODAY AND VERY LOW WIND CHILLS ACROSS NORTHWESTERN SOUTH DAKOTA TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN ARCTIC COLD FRONT WILL SLIDE SOUTH ACROSS THE AREA THIS MORNING... BRINGING MUCH COLDER AIR...GUSTY WINDS...AND A CHANCE FOR SNOW SHOWERS. THE BEST CHANCE FOR SNOW SHOWERS WILL BE ACROSS FAR NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA DURING THE AFTERNOON HOURS. ANY ACCUMULATIONS WILL GENERALLY BE LESS THAN AN INCH. STRONG NORTHWESTERLY WINDS OF 25 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH...CAN BE EXPECTED ACROSS NORTHWEST...WEST CENTRAL...AND SOUTH CENTRAL SOUTH DAKOTA DURING THE LATE MORNING AND AFTERNOON HOURS. ARCTIC AIR WILL POUR INTO THE AREA...WITH HIGHS OCCURRING DURING THE MORNING HOURS. TEMPERATURES WILL THEN FALL THROUGH THE AFTERNOON AND NIGHTTIME HOURS. LOWS TONIGHT WILL BE ZERO TO 15 BELOW ZERO ACROSS THE AREA...WITH WIND CHILL VALUES APPROACHING 30 BELOW ZERO ACROSS PORTIONS OF NORTHWESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO WILL CONTINUE ACROSS NORTHWESTERN SOUTH DAKOTA EARLY IN THE DAY...WITH IMPROVING CONDITIONS LATE IN THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
14 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482985, 482986, 482987, 482988, 482989, 482998, 482999, 482991, 482995, 482992, 482990, 482993, 482994, 482996.